Background: Hydroxyurea is an antitumor agent used to treat chronic myeloproliferative disorders. Leg ulcerations have been reported in patients undergoing long-term hydroxyurea therapy for myeloproliferative diseases. To better define this dermatological adverse effect of hydroxyurea therapy and to try to understand the pathophysiological process of this disease, we collected medical information for such patients in a multicenter retrospective study.
Observations: Forty-one patients (mean age, 67 years) developed leg ulcerations while undergoing hydroxyurea therapy (mean therapy duration, 5 years). The sex ratio was 1, and there was no underlying vascular disease. Hematologic abnormalities were identified. Complete recovery from the ulcerations occurred quickly after withdrawal of treatment in 33 (80%) of the cases.
Conclusions: This longest-reported series of patients confirms the role of hydroxyurea therapy in the onset of leg ulcerations. Healing or improvement requires cessation of treatment. Cutaneous atrophy and impaired wound healing may explain the relationship between hydroxyurea and leg ulcers. In addition, the megaloblastic erythrocytes resulting from the presence of hydroxyurea may circulate poorly through the capillary network. A prospective study in hematologic centers would be valuable.